Format

Send to

Choose Destination
J Nephrol. 2016 Oct;29(5):611-6. doi: 10.1007/s40620-016-0309-2. Epub 2016 Apr 12.

PPIs and kidney disease: from AIN to CKD.

Author information

1
Section of Nephrology, Yale University School of Medicine, BB 114, 330 Cedar Street, New Haven, CT, 06520, USA.
2
VA Medical Center, West Haven, CT, USA.
3
Section of Nephrology, Yale University School of Medicine, BB 114, 330 Cedar Street, New Haven, CT, 06520, USA. mark.perazella@yale.edu.
4
VA Medical Center, West Haven, CT, USA. mark.perazella@yale.edu.

Abstract

Proton pump inhibitors (PPIs) are commonly prescribed and available over-the-counter, and are taken by millions of patients around the world, often for many months to years. While PPIs have an excellent overall safety profile, concerns have been raised about adverse renal events, specifically their association with acute interstitial nephritis (AIN). While only a small proportion of patients develop AIN from PPIs, these drugs are now a common cause of drug-induced AIN in the developed world due to their widespread and prolonged use. PPI-induced AIN is often subtle and without systemic allergic manifestations; subclinical, leading to gradually progressive kidney failure; delayed, median time from drug initiation to AIN diagnosis often exceeds 6 months; and often unsuspected prior to a biopsy. While the association between PPIs and AIN is well described, the population incidence of PPI-induced AIN and its contribution to the burden of chronic kidney disease (CKD) was unclear, until recently. First, two population-based studies described higher risk of AIN and acute kidney injury in patients prescribed PPIs. Second, evidence suggests that on intermediate to longer term follow-up, patients have a lower estimated glomerular filtration rate after an episode of PPI-induced AIN and patients prescribed PPIs have higher CKD risk.

KEYWORDS:

Acute interstitial nephritis; Chronic kidney disease; Proton pump inhibitors

PMID:
27072818
DOI:
10.1007/s40620-016-0309-2
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center